Heroin Injection may Lead to Wound Botulism

by VR Sreeraman on  December 27, 2006 at 3:22 PM General Health News
RSS Email Print This Page Comment bookmark
Font : A-A+

Heroin Injection may Lead to Wound Botulism
In a case study in PLoS Medicine, doctors report on the case of a 35 year old heroin user who came to the accident and emergency department with double vision, slurred speech, drooping eyelids, and eye muscle weakness. The diagnosis turned out to be wound botulism.

Wound botulism is a potentially fatal illness that occurs when spores of the bacterium Clostridium botulinum contaminate a wound, germinate, and produce botulimum nerve toxin.

The doctors made the diagnosis promptly, and so were able to offer appropriate treatment, including putting the patient on a ventilator and giving him botulinum antitoxin. The patient made a full recovery.

The team of doctors who treated the man, a team by led Professor Sanjeev Krishna (St George's Hospital, University of London), says that the incidence of wound botulism following heroin injection into skin or muscle has risen dramatically in the UK since 2000. The reasons for this increase remain unclear, they say, "but may involve contamination of specific batches of heroin as well as changes in injection practices."

Source: Eurekalert
SRM

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

More News on:

Cannabis Drug Abuse Screening Test Bioterrorism Drug Abuse Keloids 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive

Loading...